Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 172, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 1997, 8:26 PM CDT for Oregon County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 8:26 PM CDT (01:26 UTC)
- Expired
- Jul 14, 1997, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:30 PM CDT | Thunderstorm Wind | Thayer, MO | Thunderstorm winds downed large tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3730 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 150127 RRA SVRSGF MOC149-150200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 826 PM CDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 900 PM CDT * SOME AREAS AFFECTED BILLMORE AND MYRTLE BY 840 PM CALM BY 845 PM * AT 825 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE OF NICKELS. THESE STORMS WERE LOCATED 6 MILES WEST OF BARDLEY AND 3 MILES NORTHWEST OF THAYER AND WERE MOVING SOUTHEAST AT 20 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NObT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HARBAGE/GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:17 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jul 14, 2:17 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT MON JUL 14 1997 FCST CONCERNS...POPS THIS EVENING/TEMPS ALL PDS. 18Z SFC MAP SHOWS PRE-FRONTAL TROF FROM CNTRL IL TO SE MO TO WCNTRL ARK. THIS SHOULD BE THE MAIN FOCUS FOR TSTM DEVELOPMENT THIS AFTN/EVE. ACTUAL SFC FRONT RUNNING CLOSE TO I-44...BUT SRN EDGE HARD TO FIND AS DEW PTS DONT FALL OFF UNTIL YOU GET INTO WRN AND NRN KS. FOR THIS EVENING...THINKING NEED TO INCLUDE 30 POPS AREAS EAST OF A VIH-BRANSON LINE...INCLUDING UNO. FOR SGF LCL AREA...TOUGH CALL BUT UNLESS SOMETHING POPS BY 4 PM...MAY BE ABLE TO LEAVE OUT. FOR JLN/AIZ FEEL MORE COMFORTABLE IN LEAVING OUT POPS. O/W SKIES TO BECOME M/CLR TONIGHT. FWC TEMPS ARE FINE. FOR TUESDAY...DRIER AIR AT 85H AND SFC COMES IN THUS LOOK FOR PLENTY OF SUN AND SOMEWHAT LOWER RH VALUES. RETURN FLOW SETTING UP OVR KS TUESDAY AND INTO WEDNESDAY AS 50H VORT MAX HANGS AROUND TO OUR WEST. PREFER ETA HANDLING OF VORT MAX ATTM. HIGH THETA E VALUES TO REMAIN WEST OF CWA THRU WED....SO WILL GO WITH DRY FCST. LATER SHIFTS WILL HAVE TO MONITOR LATER DATA AND MAY NEED TO INCLUDE LOW POP FOR NOCTURNAL ACTIVITY FAR WRN CWA IN FUTURE ZONES. LOOKS REAL WARM THRU WED AND BEYOND WITH HIGHS AOA 90. FWC LOOKS A LITTLE WARM THOUGH...SO WILL SPLIT THE DIFFERENCE BTWN FAN/FWC. MY THOUGHTS FOR TONIGHT... JLN/SE KS...MO CLR. LOW UPR 60S. SGF/AIZ...MO CLR. LOW UPR 60S. UNO/BRANSON/VIH....30 POP THIS EVE..TH>EN MO CLR. LOW UPR 60S. CCF SGF UU 067/091 069/093 071 062-- JLN UU 068/093 071/095 073 062-- RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:19 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 66 min |
| Jul 14, 7:33 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.